Minnesota, 2014

Flash Flooding and Flooding in Minnesota, June 14 to 15, 2014

June 14 to 15, 2014 · NWS FSD · 7 events in 4 counties and zones

Thunderstorms produced heavy rain, flash flooding, and longer term areal flooding over the southwestern corner of Minnesota from the late evening of June 14th into the daytime hours of June 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced heavy rain, flash flooding, and longer term areal flooding over the southwestern corner of Minnesota from the late evening of June 14th into the daytime hours of June 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 14, 4:04 AM CST, 56 minutes earlier.

Area forecast discussion, Jun 14, 4:04 AM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
504 AM CDT SAT JUN 14 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 503 AM CDT SAT JUN 14 2014

ACTIVE DAY EXPECTED TODAY...BEGINNING WITH ONGOING ELEVATED
CONVECTION WHICH IS CURRENTLY DEVELOPING ACROSS THE CWA. DISCUSSION
WILL BE SOMEWHAT ABBREVIATED DUE TO THIS DEVELOPMENT. THIS ACTIVITY
LARGELY EXPECTED TO SHIFT EASTWARD THROUGH THE EARLY TO MID MORNING
HOURS...AND LOCATION/EXACT TIMING OF REDEVELOPMENT THIS AFTERNOON
WILL PARTIALLY DEPEND ON LOCATION OF ANY BOUNDARIES WHICH THESE
STORMS LEAVE IN THEIR WAKE. FOR NOW WENT WITH A GENERAL CONSENSUS OF
HIGH-RES MODELS WHICH KEEPS MUCH OF THE AREA RELATIVELY COOL AND
STABLE NORTH OF THE MISSOURI RIVER VALLEY THROUGH THE EARLY TO MID
AFTERNOON. AFTER MORNING ACTIVITY SHIFTS EAST/WEAKENS...SHOULD SEE
MINIMAL REDEVELOPMENT UNTIL AFTER 4 OR 5 PM. ONCE STORMS DO BEGIN TO
REDEVELOP...STRONG INSTABILITY AND DEEP LAYER SHEAR IN WARM SECTOR
SHOULD ALLOW FOR ISOLATED SUPER CELLS. CANNOT ARGUE WITH SPC KEEPING
MODERATE RISK IN FAR SOUTHERN CWA GIVEN POTENTIAL FOR THIS MORNINGS
CONVECTION KEEPING THE WARM FRONT FROM LIFTING NORTHWARD TOO QUICKLY
THIS AFTERNOON.

ISOLATED LATE AFTERNOON/EARLY EVENING STORMS EXPECTED TO EXPAND IN
COVERAGE THROUGH THE EVENING AS STRONG MID-UPPER LEVEL WAVE LIFTS
NORTHEAST OUT OF THE CENTRAL PLAINS. DEEPENING MOISTURE PROFILES
WILL BRING A THREAT OF AT LEAST LOCALLY HEAVY RAIN...AND ISOLATED
URBAN OR SMALL STREAM FLOODING CANNOT BE RULED OUT WITH THE STORMS
TONIGHT...BUT WITH 3 HOUR FLASH FLOOD GUIDANCE ON THE ORDER OF 2-3
INCHES ACROSS THE AREA...CONFIDENCE IN BROADER FLASH FLOOD THREAT IS
LOW AND HAVE OPTED TO NOT ISSUE ANY FLASH FLOOD WATCH AT THIS TIME.
HOWEVER WILL MENTION POTENTIAL FOR ISOLATED/URBAN FLOODING IN HWO.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 503 AM CDT SAT JUN 14 2014

SHORTENED FORECAST DISCUSSION TODAY DUE TO ONGOING WEATHER. COULD BE
A FEW LINGERING STORMS IN THE EAST EARLY ON SUNDAY...OTHERWISE
EXPECT A MIXY AND BREEZY DAY ON SUNDAY WITH NORTHWEST FLOW
PREVAILING MUCH OF THE DAY. GRADIENT SLACKENS SOME ACROSS CENTRAL
SOUTH DAKOTA THROUGH THE AFTERNOON HOURS.

ON MONDAY...INTERESTING SET UP WITH UPPER LEVEL LOW TO THE WEST AND
SOUTHWEST FLOW ALOFT WITH THE POTENTIAL FOR A FEW SUBTLE SHORT WAVES
APPROACHING FROM THE SOUTHWEST.  APPEARS THERE MAY BE A WEAK WARM
FRONT LIFTING NORTH THROUGH THE FORECAST AREA...WHICH MIGHT HELP
SERVE TO FOCUS CONVECTION ACROSS NORTHERN HALF OF THE FORECAST
AREA.  MODELS DIFFER ON HOW STRONG CAPPING INVERSION IS...BUT
DESPITE THIS DISAGREEMENT MODELS GO CONVECTIVE BY LATE AFTERNOON.
MODEL SOUNDING SUGGEST NOT MUCH IN THE WAY OF DIRECTIONAL SHEAR IN
THE LOWEST 10K FEET...WITH STRONGER VEERING AND SPEED SHEAR ALOFT.
0-6 KM SHEAR IS NEAR 50 M/S...CERTAINLY STRONG ENOUGH FOR
SUPERCELLS.  HAVE INCREASED POPS OVER GUIDANCE FOR THE AFTERNOON AND
EVENING HOURS.  ALSO AGREE WITH SPC SLIGHT RISK ACROSS THE AREA.

ALL MODELS INDICATE STRONGER SURGE OF WARMER AIR PIVOTING INTO THE
AREA ON TUESDAY...AND HAVE WARMED FORECAST HIGHS SLIGHTLY OVER
GUIDANCE. POTENTIAL FOR STORMS OVERNIGHT TUESDAY NIGHT INTO
WEDNESDAY MORNING AS LOW LEVEL JET DEVELOPS ACROSS THE CENTRAL
PLAINS AND FORECAST AREA IS ON THE NOSE OF THE JET LEADING TO A FAIR
AMOUNT OF CONVERGENCE.

COLD FRONT IS EXPECTED TO MOVE THROUGH THE FORECAST AREA WEDNESDAY
AFTERNOON INTO WEDNESDAY NIGHT. UPPER LEVEL LOW IS A RELATIVELY SLOW
MOVER...SO KEPT CHANCE POPS IN THE FORECAST THROUGH FRIDAY WITH
POTENTIALLY DRIER CONDITIONS DEVELOPING NEXT WEEKEND.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1050 PM CDT FRI JUN 13 2014

CONTINUED FOCUS IS ON CONVECTION CHANCES THROUGH THE PERIOD.
THROUGH 18Z SATURDAY...EXPECT COMPLEX OF STORMS TO MOVE FROM WRN
SD ENE INT ERN SD AND WRN MN. WITH THIS EXPECTED MOTION...
THUNDERSTORMS WOULD AFFECT SIOUX FALLS AND HURON AND TAFS INCLUDE
A PERIOD OF STORMS IN BOTH PLACES. FOLLOWING ANY STORMS...EXPECT
STRATUS TO DEVELOP IN A LARGE PORTION OF SOUTHEAST SD AND INTO SW
MN. SO INCLUDED MVFR CIGS FOR MUCH OF THE MORNING IN BOTH KHON AND
KFSD WITH STRATUS SLOWLY LIFTING AND BREAKING UP DURING THE
AFTERNOON LEAVING VFR CONDITIONS AFTER 19Z. FOR KSUX...BOTH THE
CONVECTION AND STRATUS ARE EXPECTED TO REMAIN NORTH WITH WINDS
REMAINING FAIRLY STRONG TOMORROW. A COLD FRONT WILL APPROACH
DURING THE LATE AFTERNOON AND EVENING. HAVE ADDED THUNDERSTORMS TO
ALL SIGHTS...CENTERED ON 00Z IN KHON, 01Z AT KFSD AND 03Z AT KSUX.
HAVE MVFR CONDITIONS WITH THESE STORMS ALTHOUGH IF CORE OF STORM
GOES THROUGH ANY AREA...IFR CONDITIONS ARE POSSIBLE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...
AVIATION...SCHUMACHER
Hazardous weather outlook, Jun 14, 4:46 AM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
546 AM CDT SAT JUN 14 2014

IAZ012>014-020>022-031-032-NEZ013-014-SDZ069>071-151100-
SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-
DIXON-DAKOTA-YANKTON-UNION-
546 AM CDT SAT JUN 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED MORNING THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS.
STRONGER THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE LATE AFTERNOON
AND EVENING. THE INITIAL THREATS FROM ISOLATED SEVERE STORMS IN THE
LATE AFTERNOON WILL BE HAIL TO THE SIZE OF TENNIS BALLS...WIND GUSTS
TO 70 MPH AND ISOLATED TORNADOES. AS THE EVENING PROGRESSES...THE
STORMS MAY DEVELOP INTO A LINE. IF THIS OCCURS...THE PRIMARY THREAT
WILL TRANSITION TO WIND GUSTS UP TO 80 MPH AND UP TO GOLF BALL SIZE
HAIL.

THE THREAT OF SEVERE STORMS WILL DIMINISH AFTER MIDNIGHT. HOWEVER...
LOCALLY HEAVY RAIN WILL REMAIN A POSSIBILITY AS STORMS SLOWLY MOVE
OUT OF THE AREA THROUGH THE EARLY MORNING HOURS SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED AGAIN MONDAY AFTERNOON AND MONDAY NIGHT.
SOME OF THESE STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM.

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-
060>062-065>068-151100-
LYON-OSCEOLA-DICKINSON-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-BROOKINGS-LAKE-MOODY-HANSON-MCCOOK-MINNEHAHA-
HUTCHINSON-TURNER-BON HOMME-
546 AM CDT SAT JUN 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

MORNING THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS AS THEY
GRADUALLY MOVE EAST OF THE AREA. STRONGER THUNDERSTORMS ARE EXPECTED
TO DEVELOP IN THE LATE AFTERNOON AND EVENING. THE PRIMARY THREATS
IN THE LATE AFTERNOON AND EVENING WILL BE HAIL TO THE SIZE OF GOLF
BALLS AND WIND GUSTS TO 70 MPH.

THE THREAT OF SEVERE STORMS WILL DIMINISH AFTER MIDNIGHT. HOWEVER...
LOCALLY HEAVY RAIN WILL REMAIN A POSSIBILITY AS STORMS SLOWLY MOVE
OUT OF THE AREA THROUGH THE EARLY MORNING HOURS SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED AGAIN MONDAY AFTERNOON AND MONDAY NIGHT.
SOME OF THESE STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM.

SDZ038-039-050-052>054-057>059-063-064-151100-
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-CHARLES MIX-DOUGLAS-
546 AM CDT SAT JUN 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE STORMS WILL BE POSSIBLE IN THE LATE AFTERNOON AND
EARLY EVENING. HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60
MPH WOULD BE THE PRIMARY SEVERE WEATHER THREATS DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED AGAIN MONDAY AFTERNOON AND MONDAY NIGHT.
SOME OF THESE STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM.

In the hours before

Local storm report, Jun 14, 2:37 AM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
337 AM CDT SAT JUN 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     HAIL             MITCHELL                43.73N 98.03W
06/14/2014  E0.75 INCH       DAVISON            SD   TRAINED SPOTTER

&&

BT
Local storm report, Jun 14, 2:44 AM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
344 AM CDT SAT JUN 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     HAIL             MITCHELL                43.73N 98.03W
06/14/2014  E0.88 INCH       DAVISON            SD   BROADCAST MEDIA

&&

JH

The radar

The Sioux Falls radar (KFSD), 64 km away, was scanning. The volume nearest the first event began at 11:02 UTC.

Open the radar archive at this moment

Event by event

4 flood, 2 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Pipestone

When
June 14, 5:00 AM CST to 11:00 PM CST
Where
Pipestone County, 3.06 mi ENE of Hatfield
Reported by
Public
Coordinates
43.980, -96.140

Rainfall since daybreak was measured at 5.62 inches.

Flash Flood, Rock

When
June 14, 9:30 PM CST to June 15, 1:00 AM CST
Where
Rock County, 4.07 mi WNW of Beaver Creek to 2.56 mi NNE of Manley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.650, -96.440

Heavy rain caused flash flooding of Interstate 90 by Beaver Creek and of several county roads.

Flash Flood, Rock

When
June 14, 10:00 PM CST to June 15, 1:00 AM CST
Where
Rock County, 3.88 mi NNE of Luverne to 4.16 mi ENE of Luverne
Cause
Dam / Levee Break
Property damage
$3.0 million
Reported by
Park/Forest Service
Coordinates
43.722, -96.192

In the midst of very heavy rain, estimated as much as 7 inches, a dam partially gave way on Blue Mounds Creek at Blue Mounds Lake in Blue Mounds State Park. The dam break drained the lake and flooded roads downstream to the Rock River.

Flood, Rock

When
June 15, 1:05 AM CST to 1:00 PM CST
Where
Rock County, 2.59 mi WNW of Jasper to 7.62 mi WSW of Bruce
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.860, -96.450

Persistent moderate to heavy rain caused flooding of some fields and other lowlands, including several roads. This flooding was over a longer time than the more localized flash flooding that preceded it, and lasted well into the daytime hours after the rain subsided.

Flood, Pipestone

When
June 15, 1:05 AM CST to 1:00 PM CST
Where
Pipestone County, 3.28 mi ENE of Ruthton to 1.99 mi SW of Ihlen
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.200, -96.060

Persistent moderate to heavy rain caused flooding of some fields and other lowlands, including several roads. This flooding lasted well into the daytime hours after the rain subsided.

Flood, Murray

When
June 15, 1:05 AM CST to 1:00 PM CST
Where
Murray County, 7.67 mi NW of Currant Lake to 5.17 mi ENE of Woodstock
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.200, -96.070

Persistent moderate to heavy rain caused flooding of some fields and other lowlands, including several roads. This flooding lasted well into the daytime hours after the rain subsided.

Flood, Nobles

When
June 15, 1:05 AM CST to 1:00 PM CST
Where
Nobles County, 2.88 mi NW of Leota to 1.21 mi SW of Ellsworth
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.860, -96.060

Persistent moderate to heavy rain caused flooding of some fields and other lowlands, including several roads. This flooding lasted well into the daytime hours after the rain subsided.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520021, 520020, 523805, 520024, 520027, 520033, 520035.